Texas, 2024

High Wind in Texas, January 13, 2024

January 13, 2024 · NWS MAF · 2 events in 2 counties and zones

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 13, 3:16 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 13, 3:16 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
316 AM CST Sat Jan 13 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 313 AM CST Sat Jan 13 2024

Today features one last warm day before a dramatic shift in our
weather pattern thanks to a strong Arctic front set to push into
our area this evening. Ahead of the front, temperatures should
warm nicely into the low to mid 60s for most. Take this
opportunity to make any last minute preparations for several days
of very cold weather. Once the front passes through, some
locations (primarily the northern and eastern Permian Basin) may
not see temperatures return above freezing until Wednesday. There
remains good agreement that the front noses into the northeastern
Permian Basin between 21- 00z and pushing all the way down through
the higher terrain by 12z. This front will bring a sudden and
sharp temperature drop with gusty winds behind it, advecting in
very cold Arctic air. Wind chills are expected to fall into the
single digits by sunrise with the northern Permian Basin seeing
wind chills as low as -5. With this, a Wind Chill Advisory has
been issued for our northern row of counties in the Basin and
northern Lea County. Depending on how temperatures trend in the
next update later today, this Advisory may get extended another
row of counties south.

Significant uncertainty presents itself Sunday afternoon in how
much temperatures are able to rebound. Locations west of the
front warm well into the 60s/70s but the Trans Pecos may see the
shallow cold air mass mix out some with diurnal heating. How far
east the front mixes out/retreats is the source of the uncertainty
but for now, the front should end up bisecting the Permian Basin.
Those to the east of the front remain stuck in the 20s with
stratus cloud cover. This stratus is the result of an increasing
moisture trend over the last few model cycles with south-
southwesterly 850mb flow. The concerning part of this trend is the
potential for freezing drizzle across portions of the far eastern
Permian Basin. While only the NAM/NAM nest take freezing drizzle
far west enough to be in our area, the NBM has around a 20% chance
of freezing drizzle in our eastern/southeastern zones which can't
be ignored. With this, have added in a slight chance (10%) of
freezing drizzle in these areas for Sunday afternoon. Fortunately,
with the Sun being up (despite cloud cover) and that the drizzle
should be intermittent/light, we're not expecting any ice
accumulations or impacts for the Sunday afternoon/early evening
timeframe. Freezing drizzle may continue into the overnight
Sunday-Monday period as well though which could get
interesting...see the Long Term Discussion for more.

-Munyan

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 313 AM CST Sat Jan 13 2024

Sunday night, any brief "warm-up" during the day will quickly be
forgotten as temperatures fall overnight. Lows Sunday night dip
into the teens for much of the Permian Basin, 20s along the Pecos,
and 30s to the southwest. Of greatest concern Sunday night will
be the continued potential for light freezing drizzle across the
far eastern Permian Basin. Boundary layer moisture is progged to
continue increasing through the period, and while better moisture
exists to the east, a continuation of the afternoon's light
drizzle/freezing drizzle is possible. QPF remains nonexistent
Sunday night, thus little to no accretion is expected, and if
drizzle is light enough, even a glaze may be hard to come by aside
from on elevated and exposed surfaces. That said, some high-
resolution guidance is indicating light icing possible across the
far eastern Basin into the Concho Valley and Big Country tomorrow
night, and ensembles maintain a low probability (10-30%) of light
freezing rain/freezing drizzle, so the potential is certainly
there, though uncertainty remains high. Aloft, flow is progged to
remain a bit more quasi-zonal through Sunday night, as opposed to
northwesterly, which is responsible for the uptick in available
moisture and resulting westward expansion of light wintry
precipitation chances. For now, impacts look to remain low, but
even a few slick spots could cause some issues, especially heading
toward Monday morning.

Fortunately, by Monday morning, light precipitation will be
winding down, with another bitterly cold morning on tap. Wind
chills Monday will range from the single digits to around zero
degrees north to the 20s for much of the remainder of the area. On
Monday, the front remains in the vicinity of the higher terrain,
with some mixing possible that will allow temperatures Monday
afternoon to reach the 40s along the Pecos Valley, with 20s and
30s northeast, and 60s to the southwest. Finally, Monday night, a
reinforcing push sends the front into Mexico, resulting in the
coldest morning of the forecast, and of the winter so far. Lows
early Tuesday plummet into the single digits and teens for most,
with 20s closer to the Rio Grande. Winds also increase early
Tuesday, yielding widespread Wind Chill Advisory conditions as
many locations along and north of I-10 see subzero wind chills.
After the very cold start, another cold day follows on Tuesday as
surface high pressure builds into the region, with highs in the
20s and 30s for most.

By Wednesday, southerly to southwesterly surface flow returns,
with highs progged to rebound into the upper 40s and 50s for
most, with some lower 60s possible west of the Pecos River.
Temperatures briefly bounce above normal on Thursday, in the upper
50s north to lower 70s south, before another cold front Friday
yields a return to below normal temperatures in the 40s and 50s.
Fortunately, the colder weather Friday is not expected to be as
intense as what we see earlier in the week, and aside from Sunday
night, the extended is dry.

JP

&&

.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Fri Jan 12 2024

VFR continues through the period with westerly winds becoming
gusty once again across the terminals by afternoon. A
northeasterly wind shift behind a cold front is expected late in
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  12  30  15 /   0   0   0  10
Carlsbad                 64  22  49  22 /   0   0   0   0
Dryden                   67  27  44  27 /   0   0   0   0
Fort Stockton            69  27  56  29 /   0   0   0   0
Guadalupe Pass           55  33  59  33 /   0   0   0   0
Hobbs                    62  14  36  15 /   0   0   0   0
Marfa                    60  26  65  31 /   0   0   0   0
Midland Intl Airport     63  15  35  18 /   0   0   0  10
Odessa                   64  16  38  20 /   0   0   0   0
Wink                     67  18  43  20 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Borden-Dawson-Gaines-Scurry.

NM...Wind Chill Advisory from 11 PM this evening to 11 AM MST Sunday
     for Northern Lea County.

&&

SHORT TERM...16
LONG TERM....84
AVIATION...29
Hazardous weather outlook, Jan 13, 3:29 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CST Sat Jan 13 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
329 AM CST Sat Jan 13 2024 /229 AM MST Sat Jan 13 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Wind Chill Advisory is in effect for the northern Permian Basin and
northern Lea County tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Chill Advisory is in effect for the northern Permian Basin and
northern Lea County Sunday morning.

Light freezing drizzle is possible for the far eastern Permian Basin
Sunday afternoon and Sunday night. Little to no ice accretion is
expected.

Dangerously cold temperatures and wind chills are expected both
Monday and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 13, 4:24 AM CST to 10:36 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 13, 6:38 AM CST to 7:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159143, 1159144.